Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

181 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes splitting of the fingernails?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2853 Questions

default
Posted on Thu, 9 Mar 2017 in General Health
Question: My nails are splitting down the middle. I had manicures using XXXXXXX lack and gel which is hard to remove. they filed the polish off my nails. could this have caused the problem? I take calcium two tablets a day and drink 1 glass of milk a day. Do I need vitamin supplements?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello,

If you never had this problem before, the vertical splitting is most likely due to the nails being overly dry and thinned from the manicure you described. There can also be an inheritable component to vertical ridges and splitting, but then I would expect you would have had this problem before.

I recommend that you just keep the nails as short as possible now until they grow out, at which time I expect they will be healthier again.

You can try putting lac hydrin on the skin at the base of the nail, to help hydrate the growing nails, but it won't help the part that is already split.

Biotin (a B vitamin) can be used as a supplement to help hair and nails, but there isn't hard evidence that this will help. And again, it will take weeks to see a result, at which time most of the split nail will have grown out anyway.

I hope this information helps. Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 17 hours later
thank you. I eat pleanty of red meat but understand taking a supplement of zinc and folic acid would help to. How much is the right dosage? Could Centrum silver do the trick or should I buy these vitamins seperately?

in addition to my questions about the amount of zinc and folic acid I 'd like to know
what I do can about certain foods like salad dressing herring, pickles olives all tasting like vinegar. It is over whelming. Is that a lack of zinc too? my alk phosphate is low 41. I think I need a supplement. Any recommendations?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 8 hours later
Brief Answer:
Information

Detailed Answer:
A general multivitamin with minerals would be fine. I don't think you need specific supplements unless you have a particular deficiency. Your alkaline phosphatase level is slightly low. Do you have any problems with glutens, as low alkaline phosphatase can be associated with that.

The foods that you mentioned, such as salad dressing and pickles do have vinegar in them, so that may be why they taste like that.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 42 hours later
Hello,
Should I stop having manicures in order to let them heal?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 7 hours later
Brief Answer:
Information

Detailed Answer:
Hi - sorry I didn't see your question sooner.

It's probably ok to have manicures, if you didn't have problems prior to the special gel which needed to be filed off. But don't use that product! And minimize the number of times you have nail polish remover on your nails until healthy nails grow out, because the remover can be drying.

Keep your nails short, cutting off the damaged part whenever it is long enough; and healthier nails should grow back in.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Lab Tests

Recent questions on  Multivitamin

doctor1 MD

Dear Respected panel, I have some gestric problems and suffer from sudden diorrea, stomuch pains even if i am eating simple home cooked food. Such attacks last for a week or so when I have bloating of the stomuch, increased level of acidity etc. These atttacks are repeated almost every two months. Recently I did a CT Scan and the findings were There is evidence of Sigmoid Diverticulosis with no evidence of acute inflammation. I am also on these medication: Amlopin 5mg, Batacod 50mg,Valzaar 80, Clopivas 75 AP, Tonact TG, Folvite 5mg, Multivitamin. As the blood test shows increased level of CPK value, I have been advised to cut out Tonact TG. The Gestro specialist has asked me to take Selace Forte and Maxep daily. My Questions are. 1. what is the medication I should take in place of Tonact TG. Most other Statins have side effects on me ( headac, non Concentration). 2. what is the remidy for Signoid Divertucolisis. 3. Are there any side effects of Selace Forte and Maxepa on me as I am on Blood pressure reducing medication and Clopivas AP 75 which is a blood thinner. I regularly walk 5 km daily, do my back stretches and play golf twice a week. I am 63 years old, weight 65kg, height 5 10 . I would be very greatful if you would advice me in the matter. Pradip Patel

doctor1 MD

I am a 30 year old female. Always been pretty active, but am feeling pretty fatigued lately. Low mood, lack of focus. I was thinking about taking a vitamin supplement from NeuroScience (not sure if you are familiar with them), that supports adrenal health (AdreCor with SamE). What are your thoughts? Also, I have been an on and off again smoker for a long time. I read the Daxitrol is helpful to control cravings and impulsive behaviors. I prefer natural supplements vs synthetic.

doctor1 MD

I am 24 years old male, 192cm ,previously 100 Kg, now 92 Kg, with juvenile diabetes ,power lifting since 6 years. 6 months ago I had an attack of hypoglycemia with convulsions after which I had suffered from triceps weakness, vertical diplopia and intermittent left ptosis. MRI and EMG were normal, acetyl choline antibodies were +6. I took mestinone for 2 weeks without any improvement. Now I am on Ronicol ( vasodilator) and multivitamins.

doctor1 MD

,unmarried,5'4,facing severe hair fall, using mintop, havent seen any result, have developed some dandruff problem all of a suddden, cud it be coz on mintop, have used it for 1 week only so far.....had tried it 5 years back and it was quite effective..what vitamin supplements can be taken with mintop for the hair

doctor1 MD

Hi Doctor, My wife is 12 weeks pregnant now. She is suffering a lot with constipation though she is try to take a lot of water as advised. COuld you advise if there is a medication or something for this. Also, right now she is suffering from mouth...

doctor1 MD

I am 45 days pregnant and i already have 1 child who is 2 years old. Myself amd my husband have not planned for the second child so we want to abort this pregnancy . We consulted a doctor and he has given 6 tablets for 10 days most of which is...

doctor1 MD

I am a 49 yo female. I have had external hemorrhoids in the distant past. I pass a large (long), snakey, formed stool daily. The terminal part of the stool is sometime mushy. Occasionally the stool clogs the toilet. I have a very fibre rich diet...